Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Springfield, MO

June 8, 2018Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 8, 2018, 7:13 PM CDT for Howell County, Missouri. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 7:13 PM CDT (00:13 UTC)
Expired
Jun 8, 2018, 9:08 PM CDT
In force
115 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Howell County, MO

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WGUS53 KSGF 090013
FFWSGF
MOC091-090315-
/O.NEW.KSGF.FF.W.0022.180609T0013Z-180609T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
713 PM CDT FRI JUN 8 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Howell County in south central Missouri...

* Until 1015 PM CDT

* At 710 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen in the headwaters of the Eleven Point River. Flash 
  flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Flash flooding will remain over mainly rural areas of northeastern 
  Howell County...between Mountain View and Peace Valley, near the 
  Eleven Point River.

  This warning includes but is not limited to   the following low
  water crossing...Route U, 6 miles east of Willow Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3700 9176 3688 9169 3690 9183 3697 9189

$$

Terry
1 follow-up statement
749 
WGUS73 KSGF 090208 RRA
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
908 PM CDT FRI JUN 8 2018

MOC091-090218-
/O.CAN.KSGF.FF.W.0022.000000T0000Z-180609T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-
908 PM CDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN HOWELL COUNTY IS
CANCELLED...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.

LAT...LON 3700 9176 3688 9169 3690 9183 3697 9189

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:28 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 8, 6:28 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
628 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 320 PM CDT Fri Jun 8 2018

An upper level ridge remains over the Plains this afternoon. An
above normal air mass is also in place across the area as
temperatures are currently in the upper 80s to lower 90s with heat
index values in the middle to upper 90s this afternoon.

Isolated thunderstorms will be possible this afternoon into this
evening. A strong storm or two may be possible with winds in
excess of 45mph, but widespread severe weather is not expected.

An upper level disturbance will track south across northern and
eastern Missouri tonight into Saturday. The better chances for
storms will be north and east of the area, but some storms may
clip the northern and eastern portions of the forecast area
tonight into Saturday morning.

Highs on Saturday will once again top out in the upper 80s to the
lower 90s, with heat index values in the middle 90s to around
100.

Drier air will start to work into the area in the mid levels on
Saturday. An isolated storm or two will be possible but the drier
air will limit coverage and most locations should remain dry after
any morning convection pushes out of the area.

.LONG TERM...(Saturday Night through Friday)
Issued at 320 PM CDT Fri Jun 8 2018

The upper level ridge will nudge east across the region by Sunday
and again allow temperatures to warm into the lower 90s. Heat
index values in the upper 90s to around 100 degrees will again
occur. Drier air in the mid level will remain in place across the
area on Sunday. This will help to limit thunderstorm develop
potential. An isolated thunderstorm or two will still be possible
though given the increase in instability with the heating of the
day Sunday afternoon.

An upper level trough will track east into the Plains early next
week. This will flatten the ridge and allow slightly cooler
temperatures next week, with highs generally warming into the
middle 80s each afternoon. A front will also move through the
area and could generate some thunderstorms. The area will remain
in a more zonal type flow pattern next week and some periodic
storm chances will be possible at times next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 611 PM CDT Fri Jun 8 2018

Widely scattered thunderstorms will slowly dissipate this evening
across south-central Missouri. We have covered this threat with a
VCTS group in the Branson TAF through 02Z. Brief IFR conditions
and gusty winds can be expected around storms.

Otherwise, VFR conditions are expected through Saturday. Surface
winds will remain out of the south to southwest (outside of
thunderstorms). Gusts around 20 knots are expected from later
Saturday morning into Saturday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Schaumann
Hazardous weather outlook, Jun 8, 3:36 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Springfield MO
336 PM CDT Fri Jun 8 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
336 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Isolated thunderstorms will develop across portions of the
  Missouri Ozarks late this afternoon into this evening. Wind
  gusts to 60 mph and dime size hail will be possible in a few of
  the strongest storms. Localized brief heavy rainfall and
  occasional cloud ground lightning strikes will occur with any
  storm this afternoon and evening.

  Heat index values in the middle to upper 90s will continue late
  this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Above normal temperatures are expected to continue through the
  weekend into next week. Afternoon heat index values in the
  middle 90s to around 100 degrees will occur on a daily
  afternoon basis into next week.

  Scattered thunderstorms will impact the outlook area at times
  on a daily basis. A limited risk for a strong to severe storm
  will be possible but widespread organized severe weather is not
  expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:07 PM CDTFlash Flood WarningSGFShannon2 hr
Jun 9, 5:53 AM CDTSpecial Weather StatementSGFDent52 min
Jun 9, 6:04 AM CDTSevere Thunderstorm WarningSGFDent41 min
Jun 9, 7:04 AM CDTSpecial Weather StatementSGFShannon56 min
Jun 9, 8:00 AM CDTSpecial Weather StatementSGFShannon60 min
Jun 9, 8:43 AM CDTAreal Flood AdvisorySGFShannon6 hr
Jun 9, 9:19 AM CDTAreal Flood AdvisorySGFDent6 hr
Jun 9, 9:40 AM CDTSpecial Weather StatementSGFVernon65 min
Jun 9, 12:44 PM CDTRiver Flood WarningSGFShannon15 hr
Jun 9, 2:21 PM CDTSevere Thunderstorm WarningSGFGreene, Webster28 min

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.